We are Macmillan. Cancer Support
Does morphine cause hallucinations? Or could it be the secondary liver cancer that my mum has? Or both?
Tonight for the first time she was swatting flies that weren't there, hearing voices, saw things moving etc. then she was quite lucid, then off again, sounds awful but i had to hide myself laughing!
The night before my dad who has early dementia had been on a boat? heard gun fire and had been rescued? ( been at the day centre)!
Sometimes i feel like i'm in a scene from One flew over the cookoos nest!
Laugh or greet! Gawd i laugh!
Yes, the doctor told us that certain doses of morphine can cause hallucinations. Take care, Heather xx
Hi Susan,My mum became confused and misinterpreted events during the last week of her illness. Her eyes also appeared fixed then following the wall at times. I asked her if she was seeing things, which she denied it but I think she could have been. All of this seemed to start when morphine was introduced. I was told the dose was too low to cause this to happen. I think in my mum's case it may have been a build up toxins in her body due to liver failure. That is not to say that it is not the morphine in your mum's case..Oh, you a thought is there any chance that she may have a urine infection????
Thanks to the two of you for your replies, Anne, i had both my mum and das eurine checked as they were nboth incontinent the other week, mum came back clear, but thanks.
I just can't fathom it out, i don't think she is taking that much morphine, but i'm calling the doctor asap this morning, as he told her two tablets (10mg) morning and evening, then the nurse told her, (according to my mum) four tablets a day, so who know how much she has taken, no wonder she is confused!
It kind of freaked me a bit yesterday, think if i start crying i won't bloody stop! :-(
Soo sorry, just noticed you name at the end DOH! Tracey and Heather my apoligies x
"In character, in manners, in style, in all things, the supreme excellence is simplicity." -Henry Wadsworth Longfellow
When I was admitted to hospital with jaundice (a precursor to major surgery for cancer) I spent a month on an orthopoeadic ward with lots of women who were on oromorph - believe me it was like a script for a sitcom - lucid conversation one moment mingled with outrageous statements and conversations! It was hard not to laugh.
Then I was unable to have an epidural for my op for Bile Duct Cancer, I was on morphine as the main painkiller whilst I was in HDU (4 days). My daughter, like you, found the whole episode rather hilarious, although worrying, as I hallucinated all of the time. I talked about every conspiracy theory going, they were out to get me, and in a most lucid way, or so I thought! I was constantly seeing cats and bright lights.
Once on the surgical ward I was taken off morphine and prescribed Oxycontin which made a big difference, although for many weeks I recall reaching out to touch things that simply weren't there - i did know they weren't there but reached out on impulse. This lasted a while.
I am actually a sane person in my 50s so I believe it was the medication rather than the symptoms of my illness that caused the hallucinations.
Morphine seems to be the default pain relief, but my experience suggests that there are an awful lot of people it doesn't suit.
Best of luck to you and your parents.
If you have any questions about our organisation our Macmillan team would love to hear from you
You can also follow us on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2010
what are these?